Verapamil toxicity: An unusual case report and review of literature
ABSTRACT Verapamil blocks the rapid influx of calcium into the cardiac myocytes of the cardiac conduction system and smooth muscle of the vasculature, resulting in decreased myocardial contractility, prolonged conduction time, and vascular relaxation. A sustained-release form, verapamil SR (or ER), is available that contains higher levels of medication and requires only once-daily dosing. The majority of reported fatal cases of verapamil toxicity are due to massive, intentional overdoses. Herein, we present an unusual case of fatal verapamil SR toxicity in a 57-year-old female that resulted from accidental overdose of only 3 tablets (720 mg), as witnessed by the decedent's daughter. In spite of the low dose ingested, the postmortem cardiac blood verapamil level was clearly toxic (6000 ng/mL, or 6 mg/L). Her preexisting medical conditions included hypercholesterolemia, hypertension, iron deficiency anemia, diabetes mellitus, and associated mild chronic renal failure. Complicating factors, which likely include the decedent's preexisting renal and cardiac disease, and a review of the available literature will be discussed.
- SourceAvailable from: PubMed Central[Show abstract] [Hide abstract]
ABSTRACT: We present a case of a 76-year-old diabetic patient on verapamil with undiagnosed renal failure presenting with collapse and severe life threatening bradyarrhythmias. She responded well to inotropic support and calcium supplementation.Cases Journal 09/2009; 2(1):6312. DOI:10.4076/1757-1626-2-6312
- [Show abstract] [Hide abstract]
ABSTRACT: Patients with fixed-dose combination product overdoses involving verapamil and trandolapril may present differently than sole calcium channel blocker (CCB) or angiotensin-converting enzyme inhibitor (ACE-I) overdose alone, and may have implications for the toxicological management. The ACE-I component may confound the traditional response to antidotal and supportive therapy recommended for CCB overdoses. In such cases, it may be prudent to manage the trandolapril component concurrently while administering traditional CCB antidotes. To report a probable case and review the toxicological management of a fixed-dose antihypertensive combination product toxicity involving verapamil and trandolapril (Tarka®). A 60-year-old man experienced dizziness and fell after ingesting five tablets of Tarka®. Eight hours later, he was found to be hypotensive and bradycardic. Therapy for CCB toxicity was initiated, including fluids, modified hyperglycemia-euglycemia insulin therapy, calcium chloride, activated charcoal, and glucagon. The patient's blood pressure and heart rate stabilized only after the administration and titration of dopamine and episodes of profuse vomiting in response to glucagon. The patient was transferred to the Cardiac Intensive Care Unit for further monitoring. He was considered stable to the point of all therapies being discontinued only 12 h post-ingestion. The patient was discharged 40 h after ingestion with no further sequelae. Lack of familiarity with the components of fixed-dose combination products poses a problem during overdose situations and may confound the presentation and delay resuscitation and acute stabilization.Journal of Emergency Medicine 03/2009; 40(3):291-5. DOI:10.1016/j.jemermed.2008.10.015 · 1.18 Impact Factor
Article: Tarka overdose in a young child[Show abstract] [Hide abstract]
ABSTRACT: Tarka® is a combination antihypertensive medication composed of verapamil hydrochloride and trandolapril. A 3.5-year-old female was brought to our hospital due to a sleepy condition 7 hours after an accidental ingestion of six tablets of Tarka® containing 240 mg verapamil hydrochloride and 4 mg trandolapril in each tablet. Five hours after hospitalization, her condition deteriorated and arterial pressure progressively decreased despite the treatment. Finally, a temporary pacemaker was implanted, after which the vital findings began to return to normal values. The pacemaker was removed 13 hours after implantation as normal heart rhythm was observed. There are no reports of intoxication with fixed-dose combination products, especially Tarka®, in young children in the literature. Therefore, we believe that our report can provide an insight on the toxic dose of this drug in younger children. Clinicians should keep in mind that lethargy can be the first symptom of a possible clinical deterioration, even in normotensive and normorhythmic individuals.Human & Experimental Toxicology 12/2010; 30(9):1392-8. DOI:10.1177/0960327110389834 · 1.41 Impact Factor